Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Hypothyroidism, depressive disorder, irritable bowel syndrome, nausea, bloating. Treatment ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1980
Answered : 1 Question
Question
Hello sir,

I have been on 50mcg liothyronine (T3) since December 2010 for the treatment of subclinical hypothyroidism, major depressive disorder and fatiuge. As of Feb 2011, I have been experiencing irritable bowel symptoms – persistant nausea, bloating, cramping and a general feeling of inflamation in the gut every day, regardless of food intake, (no constipation or diareahea, though). I have consulted with a gastro-enterologist and we have found no clinical pathology via endoscopoy/colonoscopy/parasite lab testng and motility tests .

I recently had a fresh round blood tests and compared to tests taken in Dec’10 the following thyroid results were recorded. Blood was drawn in the A.M., after a 12 hr fast.

12/10/10
TSH - 2.32 (0.27-4.2)
T4 - 17.1 (12 – 22)
T3- 5.3 (3.9-6.7)

6/14/11
TSH - 0.72 (0.27-4.2)
T4 - 7.0 (12 – 22)
T3 – 5.4 (3.9-6.7)

As you can see I have had a singnificant drop in T4 level.

As a result of the diagnostic exclusion for gastro-intestinal complaints we have conducted, both my PCP and my gastro-enterologist have reccomended I discontinue Liothyronine on the grounds that my gastro-intestinal symptoms may have endocrinological aiteologies.

My knowledge of thyroid pathophysiology is not good, but my concern is if the discontinuation of exogenous T3 will result in disastrous rebound fatigue.

I would like to know what, if any, tapering protocol should be followed, and if I should add levothyroxine (T4) to bring my T4 level within a normal range, or if my T4 levels are likely to re-balance upon cessation of liothyronine by themselves and additional thyroid support is not neccesary.

Also, if you have any additional reccomendations for investigatng my GI issues, that would be appreciated, too.

Additional medications are as follows:
Lexapro 5mg
Lithium carbonate 400mg
Clonidine 0.2mg (for insomina and anxiety, not hypertension)

Age: 24
Weight: 80k
Height: 5'10

Thank you for your time.
Posted Wed, 18 Apr 2012 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Rahul Tawde 16 hours later
Hi,

Thanks for the query.

Thyroid function you have done in Dec 2010 is not suggestive of subclinical hypothyroidism. As you can see yourself all three parameters T3, T4 and TSH are in normal limits. Subclinical hypothyroidism is the term used to denote when TSH is above normal while T3 and T4 are normal. It denotes mild hypothyroidism. If hypothyroidism becomes more severe then T3 and T4 would fall below normal and TSH will increase further. So the treatment was not warranted in 1st place.

Your fall in T4 has nothing to do with thyroxine therapy. T4 has to increase if you take Thyroxine, because T4 you measure in blood is nothing but thyroxine you have taken from mouth. It looks like a laboratory error. The only other possibility I can consider is the effect of lithium. Normally lithium causes hypothyroidism as a side effect. In that case T3 and T4 will fall and TSH will increase.

For now you can stop thyroxine completely and repeat freeT4, free T3 and TSH after 3 months. If that is normal you still have to get these parameters once in 6months to 1 year as lithium can cause hypothyroidism. No tapering is required. Again I want to reinforce that your fall in T4 is not due to thyroxine, infact T4 has to increase. It is probably a lab error.

You should consult a good endocrinologist rather than relying on gastroenterologist for the interpretation of these tests.

I’m sorry that I’m unable to give any recommendation to investigate your GI problem. Maybe you can see an endocrinologist and check for other hormones to see if there is any other hormonal imbalance.

Hope this answers your query. In case of any doubts, I am available for the follow ups.

Regards,

Dr XXXXXXX C
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor